Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 37, NWS Midland/Odessa, TX

April 24, 2009

NWS Midland/Odessa, TX issued this red flag warning at Apr 24, 2009, 6:10 AM CDT. It took effect at Apr 24, 2009, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2009, 6:10 AM CDT (11:10 UTC)
In effect from
Apr 24, 2009, 1:00 PM CDT
Expired
Apr 24, 2009, 8:00 PM CDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMAF 241110
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 AM CDT FRI APR 24 2009

...RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND EVENING FOR VERY HIGH FIRE DANGER...VERY LOW RELATIVE
HUMIDITIES AND 20 FOOT WINDS OF 20 MPH OR HIGHER...

.PERSISTENT SOUTHWEST FLOW ALOFT WILL MAINTAIN DRY AIR OVER THE
GUADALUPE MOUNTAINS TODAY. AT THE SURFACE...A TROUGH LOCATED OVER
THE PLAINS WILL BRING INCREASING SOUTHWEST TO WESTERLY 20 FOOT
WINDS THIS AFTERNOON AND EVENING. IN ADDITION...WELL ABOVE NORMAL
TEMPERATURES WILL ALLOW MINIMUM RELATIVE HUMIDITIES TO DROP TO
NEAR 10%.

NMZ114-TXZ258-241915-
/O.NEW.KMAF.FW.W.0037.090424T1800Z-090425T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
510 AM MDT FRI APR 24 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING. 

WESTERLY 20 FOOT WINDS OF 20 TO 25 MPH ALONG WITH MINIMUM RH/S OF
NEAR 10% ARE EXPECTED. THIS ALONG WITH VERY HIGH FIRE DANGER WILL
COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON
AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
000 
WWUS84 KMAF 241922
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT FRI APR 24 2009

...RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND EVENING FOR VERY HIGH FIRE DANGER...VERY LOW
RELATIVE HUMIDITIES AND 20 FOOT WINDS OF 20 MPH OR HIGHER...

.PERSISTENT SOUTHWEST FLOW ALOFT WILL MAINTAIN DRY AIR OVER THE
GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING. AT THE
SURFACE...A TROUGH LOCATED OVER THE PLAINS WILL BRING INCREASING
SOUTHWEST TO WESTERLY 20 FOOT WINDS THIS AFTERNOON AND EVENING. IN
ADDITION...WELL ABOVE NORMAL TEMPERATURES WILL ALLOW MINIMUM
RELATIVE HUMIDITIES TO DROP TO NEAR 10%.

NMZ114-TXZ258-250900-
/O.NEW.KMAF.FW.A.0036.090425T1800Z-090426T0100Z/
/O.CON.KMAF.FW.W.0037.000000T0000Z-090425T0100Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
122 PM MDT FRI APR 24 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING. A RED FLAG WARNING REMAINS IN EFFECT
UNTIL 7 PM MDT THIS EVENING. 

WESTERLY 20 FOOT WINDS OF 20 TO 25 MPH ALONG WITH MINIMUM RH/S OF
NEAR 10% ARE EXPECTED. THIS...ALONG WITH VERY HIGH FIRE DANGER...
WILL COMBINE TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS
AFTERNOON AND EVENING.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN SATURDAY
AFTERNOON FOR RELATIVE HUMIDITITES OF 15% OR LESS...20 FOOT WINDS
OF 20 MPH OR MORE...AND HIGH FIRE DANGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 24, 4:41 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 24, 4:41 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT FRI APR 24 2009

.DISCUSSION...
EARLY MORNING WATER VAPOR IMAGERY SHOWING MID-LEVEL SHORTWAVE
RESPONSIBLE FOR YESTERDAY/S CONVECTION QUICKLY EXITING OFF TO THE
EAST ACROSS CENTRAL/EASTERN TX. IN THE WAKE OF THIS FEATURE...CAN
EXPECT WEAK SHORTWAVE RIDGING TO TAKE AHOLD OF THE AREA...ENSURING
A DRY FORECAST THROUGH THE AFTERNOON. ANOTHER WARM DAY SETTING UP
ACROSS THE AREA TODAY AS A STRONG H85 THERMAL RIDGE DEVELOPS ACROSS
THE REGION. BASED ON WEAK RIDGING ALOFT ALONG WITH MINIMAL CLOUD
COVER...HAVE DECIDED TO WARM HIGH TEMPS UP A FEW DEGREES ACROSS
MUCH OF THE AREA. WEAK MID-LEVEL FLOW WILL HELP LIMIT WIND SPEEDS
ACROSS THE REGION AS H70 WINDS RANGE FROM 15-20 KTS. THUS ONLY
AREA WITH ANY FIRE WX CONCERNS WILL BE ACROSS THE GDP MOUNTAINS
AS STRONGER MID-LEVEL WINDS WILL LIKELY HAVE LITTLE PROBLEM MIXING
DOWN TO THE SURFACE OWING TO STEEP LOW/MID-LEVEL LAPSE RATES. HAVE
DECIDED TO ISSUE A RED FLAG WARNING THROUGH THE AFTERNOON FOR THE
AFOREMENTIONED AREA. SFC DRYLINE TO MIX EAST TODAY AS A SFC LOW
PRESSURE CENTER SETTLES ACROSS THE CO/KS HIGH PLAINS. MUCH OF THE
CWA WILL RESIDE IN THE DRYLINE/S WAKE...LENDING CONFIDENCE IN
DECISION TO RAISE TEMPS A FEW DEGREES AS DRY AIR COMBINED WITH
WARMING TEMPS ALOFT WILL ALLOW FOR A DECENT WARMING TREND THROUGH
THE AFTERNOON.

BIG CHANGES UNDERWAY BY THIS EVENING AS THE NEXT DEEP UPPER-LEVEL
WAVE CONTINUES DIGGING ALONG THE CENTRAL CA COAST. AS IT DOES
SO...UPPER FLOW TO BECOME MORE SWRLY ALLOWING PAC MOISTURE TO ADVECT
INTO THE REGION. CLOSER TO THE SURFACE...A STRENGTHENING LLJ OF
40-45KTS WILL BEGIN ADVECTING GULF MOISTURE ACROSS THE EASTERN CWA
AS THE AFOREMENTIONED SFC LOW SETTLES ACROSS THE OK/TX PANHANDLE REGION.
OVERNIGHT TEMPS TO REMAIN RATHER WARM ACROSS MUCH OF THE AREA BASED
ON EXPECTED WARM AIR ADVECTION. HAVE RAISED LOWS A FEW DEGREES
ACROSS THE BOARD IN RESPONSE. SFC LOW TO THE NORTH WILL MAKE LITTLE
PROGRESS TO THE SOUTH TOMORROW AS HEIGHT FALLS AND BACKING LOW-
LEVEL WINDS IN ADVANCE OF APPROACHING WAVE ANCHOR THE FEATURE IN
PLACE. SFC DRYLINE ALSO TO MAKE LITTLE PROGRESS EAST AFTER
RETREATING OVERNIGHT. HAVE BASED MUCH OF THE FORECAST ON THE FURTHER
WESTWARD WRF MODEL DRYLINE PLACEMENT AS HEIGHT FALLS AND BACKING
LOW-LEVEL WINDS WILL LIKELY KEEP THE BOUNDARY TO THE WEST. WRF/GFS
H85 MOISTURE CONVERGENCE PROGS INDICATE INCREASING CONVERGENCE
ALONG THE DRYLINE THROUGH THE AFTERNOON ON SAT...HOWEVER FORECAST
SOUNDINGS FROM ACROSS THE AREA REVEAL A WELL DEFINED EML IN PLACE
THROUGH THE AFTERNOON. BASED ON THIS AND THE LACK OF ANY
SIGNIFICANT UPPER SUPPORT UNTIL OVERNIGHT...HAVE DECIDED TO TRIM
BACK MENTION OF ISOLATED THUNDER ACROSS THE EAST.

TRICKY FORECAST FROM SAT NIGHT ONWARDS AS MODELS DEVELOP
CONVECTION ALONG THE DRYLINE BY EARLY SUN MORNING AS STRONG PVA
OVERSPREADS THE REGION. ADDITIONALLY...IMPRESSIVE UPPER DIVERGENCE
EXPECTED OVER THE AREA AS REGION WILL LIE WITHIN THE VICINITY OF
COUPLED JETS ALOFT. CLOSER TO THE SURFACE...STRONG H85 MOISTURE
CONVERGENCE IS EXPECTED ALONG THE DRYLINE AS THE LLJ STRENGTHENS TO
45-50 KTS. SEVERE CONCERNS BEGIN TO RESURFACE BY SUN AFTERNOON AS
0-6KM BULK SHEAR VECTORS INCREASE TO 55-60 KTS. ORIENTATION
PERPENDICULAR TO THE DRYLINE SUGGEST ISOLATED SUPERCELLS WILL BE
POSSIBLE OWNING TH MLCAPE VALUES OF 1500-2500 J/KG. FORECAST
SOUNDINGS REVEAL VERY STEEP/NEARLY DRY ADIABATIC LOW/MID-LEVEL
LAPSE RATES WITH A WEAKENING CAP/EML THROUGH THE AFTERNOON. STRONG
VEERING OF THE LOW-LEVEL WIND PROFILE ADDS SUPPORT TO SEVERE WX
CONCERNS AND AM NOT SURPRISED TO SEE THE NEW DAY 3 SPC OUTLOOK
EXTENDED FURTHER SOUTH INTO OUR REGION. FOR NOW...HAVE EXTENDED
POPS/THUNDER MENTION FURTHER WEST IN CLOSER PROXIMITY TO EXPECTED
DRYLINE POSITION. AS STATED PREVIOUSLY...FEEL WRF/ECMWF DRYLINE
POSITIONS ARE THE WAY TO GO AS THE GFS CONTINUOUSLY WANTS TO MIX
THE FEATURE TOO FAR EAST WITH SUCH STRONG FORCING ALOFT.

CONTINUED UNSETTLED WEATHER THROUGH EARLY TO MID PORTIONS OF NEXT
WEEK. SFC COLD FRONT TO MAKE ITS WAY DOWN TOWARDS THE AREA MON/MON
NIGHT...HOWEVER UNSURE AS OF NOW WHETHER FEATURE WILL MOVE INTO
THE CWA OR STALL JUST TO THE NORTH. IN ANY EVENT...FELT BEST TO
LEAVE SLGT CHANCE POPS GOING ACROSS THE EASTERN CWA AS DRYLINE AND
LOW-LEVEL MOISTURE ARE EXPECTED TO REALLY GO NO PLACE SOON. LITTLE
CHANGES TO EXTENDED GRIDS OWING TO AMOUNT OF WEATHER EXPECTED
THROUGH EARLY NEXT WEEK.

.FIRE WEATHER... THE LATEST RAWS AND METAR DATA ACROSS THE
GUADALUPE MOUNTAINS SHOWS DRY AIR IS SPREADING EAST EARLY THIS
MORNING. RH/S ARE ALREADY AT OR BELOW 20%...SO 15% OR LESS WILL BE
EASY TO REACH TODAY. 20 FOOT SOUTHWEST TO WEST WINDS WILL INCREASE
TODAY AND WIND SPEEDS SHOULD RISE ABOVE 20 MPH FOR 3 HOURS OR
MORE. WE HAVE ISSUED A RED FLAG WARNING FOR THE GUADALUPES GIVEN
EXPECTED WEATHER AND ONGOING VERY HIGH FIRE DANGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              89  66  87  67  /   0   0  10  20
CARLSBAD NM                91  55  92  57  /   0   0   0  10
DRYDEN TX                  88  66  89  70  /   0   0  10  20
FORT STOCKTON TX           93  63  94  65  /   0   0  10  20
GUADALUPE PASS TX          84  57  84  55  /   0   0   0   0
HOBBS NM                   92  55  90  55  /   0   0  10  10
MARFA TX                   84  45  87  51  /   0   0   0  10
MIDLAND INTL AIRPORT TX    91  64  90  65  /   0   0  10  20
ODESSA TX                  91  66  91  66  /   0   0  10  20
WINK TX                    97  59  98  65  /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ.

TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

32/06
Hazardous weather outlook, Apr 24, 4:34 AM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 AM CDT FRI APR 24 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
434 AM CDT FRI APR 24 2009 /334 AM MDT FRI APR 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND WINDY CONDITIONS CAN BE EXPECTED ACROSS THE
GUADALUPE MOUNTAINS THIS AFTERNOON. CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED AND A RED FLAG WARNING IS IN EFFECT FROM
NOON TO 7 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH MONDAY ACROSS PORTIONS OF SOUTHEAST NEW MEXICO...THE
TRANS PECOS AND THE PERMIAN BASIN. ON SUNDAY...THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR AREAS MAINLY ALONG AND EAST OF A
SEMINOLE TO SANDERSON LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 24, 12:54 AM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1254 AM CDT FRI APR 24 2009

TXZ082-240630-
TERRELL-
1254 AM CDT FRI APR 24 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL TERRELL COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF DRYDEN OR 13
MILES SOUTHWEST OF THE TERRELL GAS PLANT AT 1250 AM CDT...MOVING
NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT STATE HIGHWAY 349 BETWEEN MILE MARKERS 480
AND 466...AND EVENTUALLY THE TERRELL GAS PLANT.

STRONG WIND GUSTS AROUND 50 MPH...PEA SIZED HAIL...FREQUENT
LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL TERRELL COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:27 PM CDTSevere Thunderstorm WarningMAFMitchell33 min
Apr 24, 2:22 PM CDTFire Weather WatchMAF16 hr

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.